Colorado, 2016

Tornadoes and Hail in Colorado, May 24, 2016

May 24, 2016 · NWS BOU · 28 events in 5 counties and zones

A long-lived supercell thunderstorm produced widespread wind and hail damage, and several tornadoes as it tracked east/northeast across eastern Colorado. The first tornado was reported in northeastern Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A long-lived supercell thunderstorm produced widespread wind and hail damage, and several tornadoes as it tracked east/northeast across eastern Colorado. The first tornado was reported in northeastern Adams County. Then two more brief tornado touchdowns occurred as the storm moved east to near Akron. No damage was reported from the first three tornadoes. A stronger EF-1 tornado (86-110 mph winds) developed as the storm tracked east to near Platner. Significant damage occurred to a pole shed, where the tornado lifted the entire shed and destroyed it. Debris from this shed traveled around 1 mile to the southeast where the tornado lifted. Only minor structural damage occurred elsewhere on the farm northeast of Platner. Two families in a single-family home, totaling three adults and four children, were displaced by the damage. The Red Cross provided temporary lodging, food and clothing.

The supercell formed over south Denver and tracked east/northeast across northeast Adams, southern Morgan and northern Washington Counties; the storm continued to produce severe weather as into moved into Yuma County. The length of the path through Northeast Colorado was approximately 121 miles from southeast Denver to the Yuma County line. The storm produced hail up to 1.5 inches in diameter in southeast Denver. As it moved across northeast Adams County, several power poles were sheared off at the base by straight-line winds, southwest of Leader. Across Morgan County, hail up to 1.5 inches in diameter was observed. The damage path became more extensive as the storm tracked across northern Washington County. Wind driven hail up to 1.75 inches was reported with extensive damage from around Akron east to the Yuma County line. Extensive hail damage included broken windows to cars and homes. Several power poles were snapped near Otis. In all, up to 10 structures were damaged or destroyed from near Platner to the Yuma County line. While some of the damage was tornadic, most of the damage was caused by straight-line winds. In addition, a severe thunderstorm produced large hail in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 6:56 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, May 23, 6:56 PM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
756 PM MDT MON MAY 23 2016

.UPDATE...
Issued at 747 PM MDT Mon May 23 2016

Appears to be one disturbance moving across in sw flow aloft which
is currently leading to sct -shra/isold tstms over the far nern
plains. Appears this activity will linger thru midnight and
possibly into the early morning hours as deeper low lvl moisture
no over wrn KS advects into ern CO.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM MDT Mon May 23 2016

A jet max that pushed into southwestern Colorado earlier today
continues to push northeast, firing off convection over the
forecast area this afternoon. A shortwave ridge will be pushing
overhead tonight, however convection will spread northeast for
the rest of the afternoon and evening as a theta-e ridge advects
into the area from the south. The chance of showers and
thunderstorms will mainly confine itself overnight over the far
northeastern corner of the state. Skies will be clearing overnight
with winds becoming light, but at this time am not expecting any
fog to form. Minimum temperatures will be right around average
for this time of year.

More thunderstorms are expected Tuesday as a fast moving shortwave
ejected from an upper trough over California pushes over the area.
At the same time, a surface low should push into central Colorado,
with southeasterly surface winds helping to advect in higher
theta-e values. CAPE values between 1000-3300 J/kg are progged,
with the highest values over the far northern to northeastern
plains. Shear and instability is enough to prompt SPC to cover the
northeastern plains with an Enhanced Risk of severe storms. Large
hail and strong damaging winds are likely from the stronger
storms, but cannot rule out a tornado forming with good turning in
the winds from the surface upwards. Temperatures will warm about 5
to 10 degrees over todays readings.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM MDT Mon May 23 2016

Models continue to indicate the passage of a couple of weak mid-
level instability axes/shortwave troughs over the forecast area
during the afternoon and evening hours Tuesday and Wednesday. The
stronger of these disturbances appears to pass over the area late
on Tuesday impacting mainly the northeast corner of the CWA
during the evening. Could see t-storms forming along a wind
shift/dry line which slowly translates northeast with the
shortwave during the evening. Best sfc based capes and instability
east of this boundary where gusty sely sfc winds continue to
advect in lower 60s wetbulb temps. A few storms may produce hail...
stg gusty winds and brief moderate to heavy rainfall rates. Cannot
rule out a severe storm east of a Briggsdale-to-Akron line. The
late Wednesday disturbance being carried along by strengthening
swly flow aloft appears weaker and not as moist. Yet may still see
isolated to widely scattered showers and t-storms produce gusty
winds and light to moderate rainfall over and along the Front
Range during the late afternoon and evening hours.

During the Thursday-Friday time period...the poorly organized long
wave upper trough over the Great Basin is still progged to migrate
eastward across the Rocky Mountain region during this period.
Models now in better agreement as they all show this open wave
trough bringing cooler air and a decent amount of moisture to the
state. Should see an increase in shower and t-storm coverage
both days. Thursday afternoon and evening appears to be the
optimum time for shower and t-storm development along and east of
the Front Range with the upper low passing to south and a moist post-
frontal low-level upslope flow on the plains. CAPES off interactive
soundings not terribly great due largely to cooler temps and
increasing cloud cover. However cannot rule out a couple of t-storms
producing locally heavy rainfall and hail. By Friday...models
show the CWA on the back side of the upper trough...but a weak
upr air disturbance swinging out of the nrn Colorado mtns and srn
Wyoming during the afternoon could generate additional showers and
perhaps a few t-storms. Although their intensity should not be
not as great as the day before. Temps Thursday and Friday expected
to drop 10 deg f or so from those on Wednesday.

Saturday through Monday...trough moves east and washes out over
the northern Great Basins placing the fcst area under a gentle
near zonal flow aloft on Saturday. Sunday and Monday the area
comes under the influence of a warmer south-southwesterly flow
with just a slight chance of heat driven afternoon and evening
t-storms each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 747 PM MDT Mon May 23 2016

Deeper low lvl moisture will advect westward overnight fm wrn KS
and there is some potential for a weak Denver cyclone to dvlp
towards sunrise. This could allow for the formation of low clouds
at DIA by 11z or 12z if sfc winds become light wnw. If these low
clouds do dvlp they may linger thru 15z or so. Thus may include a
tempo group in the 03z taf update. Otherwise ene winds early this
evening should become more sely by 06z.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RPK
SHORT TERM...Kriederman
LONG TERM...Baker
AVIATION...RPK
Hazardous weather outlook, May 23, 9:54 AM MST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1054 AM MDT MON MAY 23 2016

COZ030>051-240500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1054 AM MDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS AROUND NOON AND MOVE EAST ACROSS THE PLAINS DURING THE
AFTERNOON AND EARLY EVENING. WIND GUSTS TO 40 MPH AND BRIEF HEAVY
RAIN ARE POSSIBLE WITH THE STORMS. THERE MAY ALSO BE SOME HAIL ON
THE EASTERN PLAINS. ONE OR TWO STORMS COULD PRODUCE HAIL UP TO AN
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH NEAR THE EASTERN BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. SOME STORMS IN NORTHEAST
COLORADO LATE ON TUESDAY MAY PRODUCE LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. ON THURSDAY AND FRIDAY...A PASSING
STORM SYSTEM IS EXPECTED TO LOWER TEMPERATURES AND INCREASE THE
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA.
WARMER TEMPERATURES SHOULD THEN RETURN FOR THE WEEKEND WITH JUST
A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...AND
MAINLY IN THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BAKER

The radar

The Denver radar (KFTG), 115 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Washington

When
May 24, 12:40 AM MST
Where
Washington County, 2.96 mi NW of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.220

Hail ranging from nickel to half dollar size caused tree damage.

Hail, Jefferson

When
May 24, 12:54 PM MST
Where
Jefferson County, 4.47 mi WNW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.160

Hail, Denver

When
May 24, 1:09 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Jefferson

When
May 24, 1:09 PM MST
Where
Jefferson County, 3.26 mi WNW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -105.140

Hail, Jefferson

When
May 24, 1:12 PM MST
Where
Jefferson County, 2.96 mi NNW of Arvada
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -105.100

Hail, Denver

When
May 24, 1:13 PM MST
Where
Denver County, 3.84 mi SW of Glendale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.660, -104.950

Hail, Denver

When
May 24, 1:15 PM MST
Where
Denver County, 0.87 mi SE of Denver
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.920

Hail, Jefferson

When
May 24, 1:15 PM MST
Where
Jefferson County, 4.72 mi WNW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -105.160

Hail, Jefferson

When
May 24, 1:16 PM MST
Where
Jefferson County, 0.87 mi SE of Broomfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.890, -105.060

Hail, Adams

When
May 24, 1:20 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.960

Hail, Denver

When
May 24, 1:22 PM MST
Where
Denver County, 3.61 mi SSW of Glendale
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -104.920

Hail, Adams

When
May 24, 1:23 PM MST
Where
Adams County, 2.96 mi NNW of Federal Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -105.040

Hail, Adams

When
May 24, 1:25 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
0.88 in hail
Reported by
Public
Coordinates
39.890, -104.960

Hail, Denver

When
May 24, 2:30 PM MST
Where
Denver County, 1.48 mi NNW of Denver
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.940

Hail, Adams

When
May 24, 3:17 PM MST
Where
Adams County, 13.01 mi WNW of Leader
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -104.300

Hail, Adams

When
May 24, 3:31 PM MST
Where
Adams County, 11.05 mi N of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -104.300

Thunderstorm Wind, Adams

When
May 24, 3:55 PM MST
Where
Adams County, 4.7 mi SW of Leader
Measured
68 kt (78 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.850, -104.120

Straight-line winds sheared several power poles off at the base.

Hail, Morgan

When
May 24, 4:27 PM MST
Where
Morgan County, 8.31 mi S of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -103.790

Tornado, Washington

When
May 24, 4:44 PM MST
Where
Washington County, Akron
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.160, -103.210

A tornado touched down briefly but did no damage.

Tornado, Adams

When
May 24, 4:48 PM MST
Where
Adams County, 6.73 mi SE of Shamrock
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.830, -103.710

A tornado touched down briefly but did no damage.

Hail, Washington

When
May 24, 5:25 PM MST
Where
Washington County, 2.07 mi N of Hyde
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.160, -102.830

Intense wind and hail broke windows.

Tornado, Washington

When
May 24, 5:44 PM MST
Where
Washington County, Akron
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.160, -103.210

A tornado touched down briefly but did no damage.

Hail, Washington

When
May 24, 5:45 PM MST
Where
Washington County, Akron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Thunderstorm Wind, Washington

When
May 24, 5:46 PM MST
Where
Washington County, 2.11 mi W of Otis Stansfield Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.180, -102.960

Intense straight-line winds snapped several power poles, 4 feet above their bases.

Thunderstorm Wind, Washington

When
May 24, 5:46 PM MST
Where
Washington County, 2.81 mi N of Otis Stansfield Arpt
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.220, -102.930

A combination of straight-line winds and large hail damaged property and crops. Several broken windows observed and power lines were knocked down.

Tornado, Washington

When
May 24, 5:47 PM MST to 5:50 PM MST
Where
Washington County, 3.32 mi NNE of Platner to 2.99 mi NE of Platner
Rating
EF1
Path length
0.86 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.165, -103.047

A small but intense tornado touched down and caused significant damage to a pole shed. The tornado lifted the entire shed and destroyed it. Debris from this shed traveled around 1 mile to the southeast from where the tornado first struck it. Only minor structural damage occurred elsewhere on the farm.

Thunderstorm Wind, Washington

When
May 24, 5:52 PM MST
Where
Washington County, Akron
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Hail, Washington

When
May 24, 6:18 PM MST
Where
Washington County, 2.96 mi NNW of Platner
Measured
1.5 in hail
Reported by
Public
Coordinates
40.160, -103.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626462, 626463, 626464, 626465, 626466, 626467, 626470, 626471, 626472, 626473, 626475, 626476, 626477, 626478, 626479, 626481, 640383, 626482, 640384, 640386, 626484, 640387, 626485, 640388, 640389, 640392, 626488, 626487.